Arkansas, 2013

Hail in Arkansas, February 25, 2013

February 25, 2013 · NWS JAN · 3 events in 1 county or zone

A strong upper disturbance interacting with a warm front caused a couple severe storms to develop over southeast Arkansas, producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance interacting with a warm front caused a couple severe storms to develop over southeast Arkansas, producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 25, 10:09 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 25, 10:09 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1009 AM CST MON FEB 25 2013

.UPDATE...ISOLATED SHOWERS AND A FEW RUMBLES OF THUNDER WERE
OCCURRING THIS AM ACROSS THE WESTERN CWA...WITH MAINLY DRY WEATHER
ELSEWHERE. LOOK FOR SHOWER AND THUNDERSTORM ACTIVITY TO BE ON THE
INCREASE LATER THIS AM AND INTO THE AFTERNOON...AS BETTER FORCING AND
INSTABILITY GETS INTO THE WESTERN PORTIONS OF THE AREA OUT AHEAD OF A
STRONG STORM SYSTEM APPROACHING THE REGION. ALSO...SOME
SHOWER/THUNDERSTORM ACTIVITY WILL BE POSSIBLE IN THE HATTIESBURG AREA
IN THE REGION OF CONTINUED WARM ADVECTION. AS FOR THE CURRENT
FORECAST...CUT POPS TO ACCOUNT FOR THE SLOWER DEVELOPMENT OF
SHWR/TSTM ACTIVITY. ALSO ADJUSTED THE HOURLY TEMPS TO ACCOUNT FOR
SLOWER WARMING THIS MORNING. /27/

&&

.AVIATION...IFR CIG TO IMPACT AREAS ALONG/S OF I-20 W/MVFR CIG
FURTHER NORTH THRU THE MORNING AND INTO THE FIRST PART OF THE AFTN. A
TREND TOWARD MVFR CIG MAY ENSUE THIS AFTN AS A SQUALL LINE CROSSES
THE REGION BRINGING SEVERE WEATHER. AFTER THIS LINE PASSES...A SHORT
PERIOD OF MVFR OR EVEN VFR CONDS MAY DEVELOP BEFORE MVFR/IFR CIG
RETURN FROM W TO E AFTER 09Z. CLOUD COVER WL GRADUALLY CLR FROM SW
TO NE LATE TOMORROW. SELY/SLY SFC WINDS TODAY WL BE GUSTY/ESPECIALLY
THIS AFTN/BEFORE REMAINING GUSTY AND BECMG MORE SWLY THIS EVENING
AND OVRNGT. /BK/

&&

.PREV DISCUSSION... /ISSUED 419 AM CST MON FEB 25 2013/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...THINGS RAMP UP THIS
AFTERNOON AS THE BEST HEIGHT FALLS/FORCING GETS INTO THE WESTERN
PORTIONS OF THE AREA OUT AHEAD OF A STRONG STORM SYSTEM THAT WILL
SWEEP ACROSS THE AREA LATER THIS AFTERNOON THROUGH THIS EVENING.
INSTABILITY WILL INCREASE ACROSS MUCH OF THE AREA WITH MU CAPE
REACHING 1400-1800 J/KG ACROSS THE SOUTHERN PORTIONS OF THE AREA WITH
LOWER AMOUNTS FURTHER NORTH. LAPSE RATES WILL REMAIN GOOD THROUGH THE
AFTERNOON AND EVENING REMAINING NEAR 6.5-7.0 C/KM. THE LOW LEVEL
SHEAR IS NOT OVERLY IMPRESSIVE THIS AFTERNOON WITH 0-3 HELICITIES OF
AROUND 200-250 M^2/S^2...BUT THERE WILL BE AN IMPRESSIVE MID LEVEL
JET AND DRY AIR INTRUSION. WITH THIS IN MIND IT CONTINUES TO LOOK
LIKE THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60-70 MPH AND LARGE HAIL LATER THIS AFTERNOON INTO THE
EVENING HOURS...BUT THE RISK FOR TORNADOES CANNOT BE RULED OUT.

THE STORMS WILL PUSH EAST OF THE AREA AROUND MIDNIGHT WITH MUCH DRIER
AIR MOVING IN WITH THE WINDS REMAINING BREEZY OUT OF THE SOUTHWEST
THROUGH THE NIGHT. THE UPPER/SURFACE LOW WILL PULL AWAY TO THE NORTH
OF THE AREA ON TUESDAY...BUT THE SURFACE PRESSURE GRADIENT WILL
CONTINUE TO BE TIGHT AND THIS WILL RESULT IN SOME GUSTY WINDS WITH
GUSTS INTO THE 25-30 MPH RANGE LIKELY TUESDAY AFTERNOON ACROSS THE
AREA...WITH THE STRONGEST WINDS ACROSS THE DELTA. AS THE UPPER LOW
PULLS AWAY THERE COULD BE ENOUGH RESIDUAL MOISTURE FOR A FEW LIGHT
SPRINKLES FOR THE NORTHERN AREAS ON TUESDAY...BUT EXPECT MOST OF THE
AREA TO BE DRY AS SKIES BEGIN TO CLEAR TUESDAY EVENING INTO TUESDAY
NIGHT. TUESDAYS HIGHS WILL BE COOLER GENERALLY IN THE 50S WITH LOWS
TUESDAY NIGHT FALLING INTO THE LOW TO MID 30S. STUCK PRETTY CLOSE TO
GUIDANCE...BUT DID RAISE SLIGHTLY ABOVE GUIDANCE POPS FOR TODAY INTO
THIS EVENING. /15/

LONG TERM...WEDNESDAY THROUGH NEXT WEEKEND...THE WEATHER PATTERN
FOR THE LOWER MISSISSIPPI VALLEY IN THE LONG TERM PERIOD IS LOOKING
MUCH DIFFERENT THAN IT HAS BEEN LATELY. IN THAT RESPECT IT WILL BE
MUCH QUIETER AND GENERALLY DRY. ALSO NOTABLE IS THE FACT THAT
CONDITIONS WILL BE RATHER COOL FOR THE END OF FEBRUARY AND GOING INTO
THE BEGINNING OF MARCH. TEMPERATURES THROUGH THIS STRETCH WILL LIKELY
AVERAGE 10 TO 15 DEGREES BELOW NORMAL FOR THE ENTIRE REGION. ANYBODY
BETTING WE HAVE SEEN THE LAST OF THE FREEZES IS LIKELY TO LOSE.

THE MADDEN-JULIAN OSCILLATION (MJO) IS STALLING IN PHASE 5 FOR A BIT
AND THIS INTERESTINGLY PRESENTS A DECENT ARGUMENT FOR CONTINUED
RATHER WET CONDITIONS WITH ABOVE NORMAL TEMPERATURES FOR THE LONG
RANGE PERIOD. HOWEVER...IT SEEMS A STOUT AND NON-TRANSIENT NEGATIVE
MODE OF THE NORTH ATLANTIC OSCILLATION IS DEVELOPING...WHICH WILL
OVERRIDE MJO PHASE SUGGESTIONS. FOR THOSE NOT FAMILIAR WITH THE
NORTH ATLANTIC OSCILLATION INDEX...IT ATTEMPTS TO QUANTIFY BLOCKING
AND AMPLIFICATION IN THE ATLANTIC NEAR AND ABOVE THE ARCTIC CIRCLE
WITH A NEGATIVE MODE HAVING STRONG CORRELATIONS TO BELOW NORMAL
TEMPERATURES AND PRECIPITATION ACROSS MUCH OF THE EASTERN CONUS
(INCLUDING THE LOWER MS VALLEY).

SO THAT ABOUT SUMS IT UP FOR THE LONG RANGE. WE ARE IN DEFINITE NEED
OF A BREAK FROM RAIN AND LOOK LIKE WE ARE GOING TO GET IT.
PERSONALLY...I WOULD FIND IT MORE PLEASANT TO SEE TEMPERATURES MUCH
WARMER THAN WE ARE ANTICIPATING...BUT YOU GOT TO TAKE THE GOOD WITH
THE BAD. AS FOR SPECIFICS...GFS-DERIVED MEX TEMPERATURES DID NOT
LOOK TOO BAD ALTHOUGH I DID PICK SEVERAL PERIODS LATE THIS WORK WEEK
INTO THE WEEKEND TO EXERCISE SOME JUDICIOUS CUTS. REASONING FOR THE
LATTER WAS MAINLY DUE TO THE FACT THAT THE QUITE ANOMALOUSLY CHILLY
PATTERN EXPECTED IN THE EXTENDED WILL BE DAMPENED BY MEX
CALCULATIONS DUE TO INFLUENCES FROM CLIMATOLOGY. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  42  53  35 /  80  82  13   5
MERIDIAN      70  43  55  34 /  60 100  14   6
VICKSBURG     73  42  54  34 /  80  48  10   4
HATTIESBURG   78  46  60  38 /  80  94  11   8
NATCHEZ       74  40  55  36 /  80  37   9   4
GREENVILLE    66  41  53  35 /  80  63  18   5
GREENWOOD     67  43  53  34 /  67  90  26   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR MSZ055>058-
     062>066-072>074.

LA...NONE.
AR...NONE.
&&

27/BK/15/BB
Hazardous weather outlook, Feb 25, 4:52 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
452 AM CST MON FEB 25 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059>061-
261100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-
452 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A STRONG
LOW PRESSURE SYSTEM MOVES EAST ACROSS THE REGION. THE PRIMARY RISK
WITH THESE STORMS WILL BE DAMAGING WIND GUSTS FROM 60 TO 70 MPH ALONG
WITH LARGE HAIL TO THE SIZE OF GOLF BALLS POSSIBLE WITH SOME OF THE
STRONGER STORMS. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE GREATEST
RISK FOR AREAS SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR. PERIODS OF
HEAVY RAIN CAN BE EXPECTED IN THE STRONGER STORMS WITH LOCALIZED
FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

MSZ055>058-062>066-072>074-261100-
SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
452 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PORTIONS
OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A STRONG
LOW PRESSURE SYSTEM MOVES EAST ACROSS THE REGION. THE PRIMARY RISK
WITH THESE STORMS WILL BE DAMAGING WIND GUSTS FROM 60 TO 70 MPH ALONG
WITH LARGE HAIL TO THE SIZE OF GOLF BALLS POSSIBLE WITH SOME OF THE
STRONGER STORMS. A FEW TORNADOES WILL ALSO BE POSSIBLE. SATURATED
SOILS FROM THIS MORNINGS RAINFALL...COMBINED WITH PERIODS OF HEAVY RAIN
POSSIBLE THIS AFTERNOON MAY LEAD TO FLASH FLOODING...SO A FLASH
FLOOD WATCH IS IN AFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

In the hours before

Special weather statement, Feb 25, 2:39 PM CST, 54 minutes before
LAZ023-024-252110-
FRANKLIN LA-CATAHOULA LA-
239 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CST MON FEB 25 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 16 MILES SOUTH OF WISNER AT 239 PM
CST...MOVING NORTH AT 50 MPH.

PEOPLE IN NORTHEASTERN CATAHOULA AND CENTRAL FRANKLIN PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3220 9181 3217 9153 3189 9157 3187 9158
      3186 9157 3176 9159 3173 9163 3173 9166
      3175 9169 3167 9172 3168 9181
TIME...MOT...LOC 2039Z 183DEG 44KT 3177 9170

BK
Special weather statement, Feb 25, 3:02 PM CST, 31 minutes before
MSZ062-063-252130-
LINCOLN MS-LAWRENCE MS-
302 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CST MON FEB 25 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER RUTH AT 302 PM CST...MOVING
NORTH AT 45 MPH.

PEOPLE IN WESTERN LAWRENCE AND EASTERN LINCOLN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3170 9032 3170 9026 3172 9024 3173 9020
      3175 9014 3176 9004 3134 9019 3134 9041
TIME...MOT...LOC 2102Z 194DEG 41KT 3140 9029

BK
Local storm report, Feb 25, 3:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CHURCH HILL             31.72N 91.24W
02/25/2013  E0.50 INCH       JEFFERSON          MS   LAW ENFORCEMENT

            DIME SIZE HAILL REPORTED IN CHURCH HILL.

&&

EDMONSTN
Special weather statement, Feb 25, 3:19 PM CST, 14 minutes before
MSZ056-065-252150-
SMITH MS-COVINGTON MS-
319 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CST MON FEB 25 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER COLLINS AT 319 PM CST...
MOVING NORTH AT 40 MPH.

PEOPLE IN NORTHERN COVINGTON AND CENTRAL SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3156 8965 3157 8967 3205 8963 3202 8936
      3154 8946
TIME...MOT...LOC 2119Z 187DEG 34KT 3164 8955

BK
Local storm report, Feb 25, 3:26 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             COLLINS                 31.64N 89.56W
02/25/2013  E0.75 INCH       COVINGTON          MS   EMERGENCY MNGR

&&

DL
Local storm report, Feb 25, 3:28 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     1 NW MOUND              32.35N 91.03W
02/25/2013  M56.00 MPH       MADISON            LA   ASOS

            49 KT GUST MEASURED AT THE VICKSBURG/TAULLUAH REGIONAL
            AIRPORT ASOS

&&

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 163 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chicot

When
February 25, 3:33 PM CST
Where
Chicot County, 0.69 mi N of Jennie
Measured
0.75 in hail
Reported by
Public
Coordinates
33.260, -91.280

Dime to penny size hail fell in the Jennie community.

Hail, Chicot

When
February 25, 3:40 PM CST
Where
Chicot County, 0.69 mi N of Lake Vlg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.340, -91.280

Quarter size hail fell from just north of Lake Village along Highway 65 to the levee on the Mississippi River.

Hail, Chicot

When
February 25, 3:42 PM CST
Where
Chicot County, 1.38 mi S of Yellow Bayou
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.380, -91.250

Quarter to half dollar size hail covered the ground along Bayou Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431399, 431401, 431400.